×

zbMATH — the first resource for mathematics

Wolbachia infection dynamics by reaction-diffusion equations. (English) Zbl 1337.35156
Summary: Dengue fever is caused by the dengue virus and transmitted by Aedes mosquitoes. A promising avenue for eradicating the disease is to infect the wild aedes population with the bacterium Wolbachia driven by cytoplasmic incompatibility (CI). When releasing Wolbachia infected mosquitoes for population replacement, it is essential to not ignore the spatial inhomogeneity of wild mosquito distribution. In this paper, we develop a model of reaction-diffusion system to investigate the infection dynamics in natural areas, under the assumptions supported by recent experiments such as perfect maternal transmission and complete CI. We prove non-existence of inhomogeneous steady-states when one of the diffusion coefficients is sufficiently large, and classify local stability for constant steady states. It is seen that diffusion does not change the criteria for the local stabilities. Our major concern is to determine the minimum infection frequency above which Wolbachia can spread into the whole population of mosquitoes. We find that diffusion drives the minimum frequency slightly higher in general. However, the minimum remains zero when Wolbachia infection brings overwhelming fitness benefit. In the special case when the infection does not alter the longevity of mosquitoes but reduces the birth rate by half, diffusion has no impact on the minimum frequency.

MSC:
35Q92 PDEs in connection with biology, chemistry and other natural sciences
35K57 Reaction-diffusion equations
35B32 Bifurcations in context of PDEs
35J56 Boundary value problems for first-order elliptic systems
92D25 Population dynamics (general)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bian, G W; Xu, Y; Lu, P; etal., The endosymbiotic bacterium wolbachia induces resistance to dengue virus in aedes aegypti, PLoS Pathog, 6, e1000833, (2010)
[2] Calisher, C H, Persistent emergence of dengue, Emerg Infect Dis, 11, 738-739, (2005)
[3] Caspari, E; Watson, G S, On the evolutionary importance of cytoplasmic sterility in mosquitoes, Evolution, 13, 568-570, (1959)
[4] Casten, R G; Holland, C J, Stability properties of solutions to systems of reaction-diffusion equations, SIAM J Appl Math, 33, 353-364, (1977) · Zbl 0372.35044
[5] Du, Y H; Wang, M X, Asymptotic behavior of positive steady-states to a predator-prey model, Proc Roy Soc Edinburgh Sect A, 136, 759-778, (2006) · Zbl 1293.35102
[6] Farkas, J Z; Hinow, P, Structured and unstructured continuous models for wolbachia infections, Bull Math Biol, 72, 2067-2088, (2010) · Zbl 1201.92044
[7] Friedman A. Partial Differential Equations of Parabolic Type. Englewood Cliffs, NJ: Prentice-Hall, 1964 · Zbl 0144.34903
[8] Henry D. Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Math, vol. 840. Berlin-New York: Springer-Verlag, 1981 · Zbl 0456.35001
[9] Hirsch M W, Smale S, Devaney R. Differential Equations, Dynamical Systems, and an Introduction to Chaos, 2nd ed. Orlando: Academic Press, 2003 · Zbl 1239.37001
[10] Hoffmann, A A; Montgomery, B L; Popovici, J; etal., Successful establishment of wolbachia in aedes populations to suppress dengue transmission, Nature, 476, 454-457, (2011)
[11] Hoffmann, A A; Turelli, M; Harshman, L G, Factors affecting the distribution of cytoplasmic incompatibility in drosophila simulans, Genetics, 126, 933-948, (1990)
[12] Keeling, M J; Jiggins, F M; Read, J M, The invasion and coexistence of competing wolbachia strains, Heredity, 91, 382-388, (2003)
[13] Kyle, J L; Harris, E, Global spread and persistence of dengue, Annu Rev Microbiol, 62, 71-92, (2008)
[14] Lin, C S; Ni, W M; Takagi, I, Large amplitude stationary solutions to a chemotaxis system, J Diff Equ, 72, 1-27, (1988) · Zbl 0676.35030
[15] Lou, Y; Ni, W M, Diffusion, self-diffusion and cross-diffusion, J Diff Equ, 131, 79-131, (1996) · Zbl 0867.35032
[16] Mcmeniman, C J; Lane, R V; Cass, B N; etal., Stable introduction of a life-shortening wolbachia infection into the mosquito aedes aegypi, Science, 323, 141-144, (2009)
[17] Mottoni, P D; Rothe, F, Convergence to homogeneous equilibrium state for generalized Lotka-Volterra systems with diffusion, SIAM J Appl Math, 37, 648-663, (1979) · Zbl 0425.35055
[18] Ni, W M; Tang, M X, Turing patterns in the lengyel-epstwin system for the CIMA rection, Trans Amer Math Soc, 357, 3953-3969, (2005) · Zbl 1074.35051
[19] Ormaetxe, I I; Walker, T; O’Neill, S L, Wolbachia and the biological control of mosquito-borne disease, EMBO Reports, 12, 508-518, (2011)
[20] Pang, Y H; Wang, M X, Qualitative analysis of a ratio-dependent predator-prey system with diffusion, Proc Roy Soc Edinburgh Sect A, 133, 919-942, (2003) · Zbl 1059.92056
[21] Peng, R; Shi, J P; Wang, M X, Stationary pattern of a ratio-dependent food chain model with diffusion, SIAM J Appl Math, 67, 1479-1503, (2007) · Zbl 1210.35268
[22] Protter M H, Weinberger H F. Maximum Principles in Differential Equations. Berlin-New York: Springer-Verlag, 1984 · Zbl 0549.35002
[23] Turelli, M, Evolution of incompatibility-inducing microbes and their hosts, Evolution, 48, 1500-1513, (1994)
[24] Turelli, M, Cytoplasmic incompatibility in populations with overlapping generations, Evolution, 64, 232-241, (2010)
[25] Turelli, M; Hoffmann, A A, Rapid spread of an inherited incompatibility factor in California drosophila, Nature, 353, 440-442, (1991)
[26] Turelli, M; Hoffmann, A A, Microbe-induced cytoplasmic incompatibility as a mechanism for introducing transgenes into arthropod populations, Insect Mol Biol, 8, 243-255, (1999)
[27] Walker, T; Johnson, P H; Moreira, L A; etal., The wmel wolbachia strain blocks dengue and invades caged aedes aegypti populations, Nature, 476, 450-453, (2011)
[28] Weinberger, H F, Invariant sets for weakly coupled parabolic and elliptic systems, Rend Mat, 8, 295-310, (1975) · Zbl 0312.35043
[29] Xi, Z Y; Khoo, C C; Dobson, S L, Wolbachia establishment and invasion in an aedes aegypti laboratory population, Science, 310, 326-328, (2005)
[30] Zheng, B; Tang, M X; Yu, J S, Modeling wolbachia spread in mosquitoes through delay differential equation, SIAM J Appl Math, 74, 743-770, (2014) · Zbl 1303.92124
[31] Zhou, L; Pao, C V, Asymptotic behavior of a competition diffusion system in population dynamics, Nonlinear Anal Theor Meth Appl, 6, 1163-1184, (1982) · Zbl 0522.92017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.